3Cs: Coffee, Children, and Cancer

A new grad turned pediatric oncology nurses' jump into the fray…

Go With Your Gut

on August 31, 2012

Image Credit: blog.lib.umn.edu

As a new nurse, when things go awry I often question myself first—maybe it’s me, is there something I’m not seeing? Or sometimes there are certain concepts I just can’t wrap my new nurse brain around. For instance, kids on continuous nasogastric feeds—just when exactly are you supposed to check their gastric pH? If you stop their feeds at any random point aren’t you just basically aspirating and testing the pH of the feed itself? But I have found, just as there’s an app for everything—there’s also a hospital policy (albeit usually a long one) for everything as well. Moving on…

So I had a kid on an opioid PCA—Tommy Tucker. He (or his parents since Tommy was just a toddler) weren’t bolusing him much, but he was still getting a basal dose. Tommy was on a continuous pulse ox overnight and seemed to be sitting around 96% on room air (and had been around there when they spot checked him throughout the day as well). Which was fine. But I just had a feeling that Tommy was gonna spike a fever (though we never say the “F word” aloud). His temps were dancing a little too close to that edge, he felt warmer than he was reading, he was irritable and had been tired and lethargic all day according to mom and dad. So I was already extra eyeballing him. Around 3am Tommy starts to desat to like 92, 93%…and sort of hovers there. My antenna goes up (or rather my right eyebrow—sorta like The Rock). So now I’m sitting him up, jostling him around a bit—basically pissing him off a little trying to get his sats to come up. His respiratory rate had been creeping up and he was taking these quick shallow breaths but no retractions. He was a little tachy and had been all day but then again he’d been intermittently febrile. It may have just been that Tommy was about to spike, his hemoglobin was also a little low that morning so he probably would need blood after that morning’s labs came back but I still felt that I needed another set of (more experienced) eyes in the room. So I called my charge nurse and the resident to come have a look-see. The res thought basically what I did and also felt that the opioid was probably contributing to his shallow breathing however “just in case it’s not” she asked me to keep an extra close eye on him. My concerns were heard and discussed, and everyone was on the same page. Go team. Most new nurses are afraid (or let’s just say less than eager) to call the residents/attendings, etc. when they have concerns or questions. My slogan—”when in doubt—call ’em out.” It does get easier, and they don’t bite—well most of them anyway.

My advice is to always go with your gut. So what if you jumped the gun and your patient was fine and now the resident is irritated because you woke him up from his nap in the on-call room—he’ll get over it. It’s all part of the learning process, developing that “critical thinking” they talk about so much in nursing school. But the worse case scenario—if you don’t call, and you should have—could be much worse not only for you, but especially for your patient.

“Trust yourself. You know more than you think you do.” ~Dr. Spock.

Till next time…

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: